Alert archive / New Mexico / Wind Advisories in 2024

Wind Advisory 3, NWS El Paso, TX

January 13, 2024Grant County, Otero County, Sierra County, New Mexico

NWS El Paso, TX issued this wind advisory at Jan 13, 2024, 1:14 PM MST for Grant County, Otero County, Sierra County, New Mexico. It took effect at Jan 14, 2024, 8:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2024, 1:14 PM MST (20:14 UTC)
In effect from
Jan 14, 2024, 8:00 AM MST
Expired
Jan 14, 2024, 4:00 PM MST
In force
8 hr
Issued by
NWS El Paso, TX

Counties Grant County, NM, Otero County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 96 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2024-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2024-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3140 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WWUS74 KEPZ 132014
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
114 PM MST Sat Jan 13 2024

NMZ415-416-426-140600-
/O.NEW.KEPZ.WI.Y.0003.240114T1500Z-240114T2300Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Southern Gila Region Highlands/Black Range-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, Sacramento, Lake Roberts, and Kingston
114 PM MST Sat Jan 13 2024

...WIND ADVISORY IN EFFECT FROM 8 AM TO 4 PM MST SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Sacramento Mountains Above 7500 Feet, East Slopes 
  Sacramento Mountains Below 7500 Feet and Southern Gila Region 
  Highlands/Black Range.

* WHEN...From 8 AM to 4 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
431 
WWUS74 KEPZ 140546
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1046 PM MST Sat Jan 13 2024

NMZ415-416-426-141300-
/O.CON.KEPZ.WI.Y.0003.240114T1500Z-240114T2300Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Southern Gila Region Highlands/Black Range-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, Sacramento, Lake Roberts, and Kingston
1046 PM MST Sat Jan 13 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 4 PM MST SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Sacramento Mountains Above 7500 Feet, East Slopes 
  Sacramento Mountains Below 7500 Feet and Southern Gila Region 
  Highlands/Black Range.

* WHEN...From 8 AM to 4 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hefner
379 
WWUS74 KEPZ 141156
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
456 AM MST Sun Jan 14 2024

NMZ415-416-426-142300-
/O.CON.KEPZ.WI.Y.0003.240114T1500Z-240114T2300Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Southern Gila Region Highlands/Black Range-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, Sacramento, Lake Roberts, and Kingston
456 AM MST Sun Jan 14 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 4 PM
MST THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Sacramento Mountains Above 7500 Feet, East Slopes 
  Sacramento Mountains Below 7500 Feet and Southern Gila Region 
  Highlands/Black Range.

* WHEN...From 8 AM to 4 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

BROWN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Jan 13, 10:46 AM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 13, 10:46 AM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1046 AM MST Sat Jan 13 2024

...New AVIATION...

.SYNOPSIS...
Issued at 300 AM MST Sat Jan 13 2024

Mild weather will persist through Monday with afternoon breezes.
Colder weather looks to arrive Tuesday before warming again to
finish out the week.

&&

.DISCUSSION...
Issued at 300 AM MST Sat Jan 13 2024

A long-wave trough covers much of the CONUS this morning, leaving
our area beneath W to NW flow. A few systems will pass to our
north and northeast including one such system this afternoon.
Models are showing a hydraulic jump across the Central Mountain
chain which look to foster windy conditions for the Sacramento
Mountains, particularly the eastern half, where a wind advisory
is in place. Temperatures will warm to above normal thanks to the
westerly flow. We rinse and repeat for Sunday and then again for
Monday. Winds will be breeziest area-wide although mostly below
advisory level on Sunday, which will also be the warmest day.
Monday will feature lighter breezes than this weekend with
temperatures a few degrees cooler than Sunday.

While we stay nice and mild, frigid arctic air is working its way
southward and is expected to dam up on the Central Mountain
chain, just to our east on Sunday. It is expected to remain just
to our east on Monday as well. On Tuesday, a s/w is expected to
cross into the Plains and reinforce the arctic air mass, shoving
it our way, or so we thought yesterday. The latest model runs of
the GFS and Euro are less bullish on this idea, but still let
that frigid air get into Hudspeth County. The Euro takes some of
the air further west, but keeps the coldest air to our east.
Forecasting arctic fronts around here remind me of that classic
sitcom trope where two of the title characters show interest in
each other, but go back and forth on whether they'll get together.
Will they? Won't they? It's just like that with this front. Will
it? Won't it make it here? For what it's worth, the NAM shows a
decent frontal intrusion on Tuesday, reaching all the way to the
AZ border. The NAM typically handles these arctic fronts well, so
definitely a solution to take note of. Just like network
television, we'll tell you to stay tuned for changes to Tuesday's
forecast. In the coldest case, we may need wind chill advisories
for portions of Hudspeth County as WC values may drop below zero
there with teens and single digits elsewhere.

Wednesday's forecast will be greatly dependent on what happens on
Tuesday as westerly flow tries to re-establish itself, sweeping
out any arctic air that may or may not have moved into our CWA. We
finish out the period likely to be at or above normal, but that's
contingent on the removal of arctic air. Firstly, models tend to
remove/modify arctic air too quickly. Secondly, examining GEFS
members, nearly every member shows another reinforcing shot of
arctic air pushing down in the Thursday to Saturday timeframe,
cooling us off again. The spread in the NBM is unusually high
reflecting this uncertainty. Mother Nature is a very good sitcom
writer, and you will have to keep watching this show unfold to
find out if these title characters, errr, arctic air pushes into
our area.

In any case, the forecast looks dry. Sorry, snow lovers.

&&

.AVIATION...
(18Z TAFS)
Issued at 1043 AM MST Sat Jan 13 2024

VFR through the period with skies mostly SKC-FEW250. West to
northwest winds will become 10G20kts over most terminals within
the next hour or two. Winds will diminish after 01/02Z and become
terrain driven overnight.

&&

.FIRE WEATHER...
Issued at 300 AM MST Sat Jan 13 2024

No significant fire concerns expected through the period.
Afternoons will be mild with the warmest day Sunday while min RH
values fall into the upper teens and 20s. Winds will be on the
breezy side in the afternoon, topping out 15 to 20 MPH with the
strongest winds on Sunday. A cold front looks to arrive Tuesday,
though the degree of cooling and westward extent of the front is
uncertain. No precipitation is forecast for the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  62  36  67  39 /   0   0   0   0
Sierra Blanca            58  33  64  33 /   0   0   0   0
Las Cruces               59  33  63  32 /   0   0   0   0
Alamogordo               56  32  60  30 /   0   0   0   0
Cloudcroft               34  23  39  22 /   0   0   0   0
Truth or Consequences    57  31  62  31 /   0   0   0   0
Silver City              48  30  51  29 /   0   0   0   0
Deming                   58  29  62  29 /   0   0   0   0
Lordsburg                54  28  59  26 /   0   0   0   0
West El Paso Metro       60  36  64  38 /   0   0   0   0
Dell City                62  26  65  31 /   0   0   0   0
Fort Hancock             64  31  71  34 /   0   0   0   0
Loma Linda               54  34  57  34 /   0   0   0   0
Fabens                   62  33  68  36 /   0   0   0   0
Santa Teresa             59  31  63  34 /   0   0   0   0
White Sands HQ           61  39  64  38 /   0   0   0   0
Jornada Range            59  31  63  29 /   0   0   0   0
Hatch                    62  32  65  28 /   0   0   0   0
Columbus                 60  32  66  34 /   0   0   0   0
Orogrande                57  32  62  31 /   0   0   0   0
Mayhill                  49  27  54  28 /   0   0   0   0
Mescalero                44  25  49  25 /   0   0   0   0
Timberon                 45  23  49  23 /   0   0   0   0
Winston                  52  24  56  24 /   0   0   0   0
Hillsboro                57  31  60  29 /   0   0   0   0
Spaceport                57  29  63  28 /   0   0   0   0
Lake Roberts             48  25  51  23 /   0   0   0   0
Hurley                   52  28  56  27 /   0   0   0   0
Cliff                    54  28  57  25 /   0   0   0   0
Mule Creek               49  29  53  26 /   0   0   0   0
Faywood                  53  31  57  29 /   0   0   0   0
Animas                   57  29  63  28 /   0   0   0   0
Hachita                  57  29  63  29 /   0   0   0   0
Antelope Wells           62  34  65  33 /   0   0   0   0
Cloverdale               54  35  60  33 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Wind Advisory until 5 PM MST this afternoon for NMZ415-416.

&&

FORECASTER...31-Dhuyvetter
Hazardous weather outlook, Jan 13, 5:40 AM MST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
540 AM MST Sat Jan 13 2024

NMZ401-403>411-414>417-425>429-TXZ418>424-141245-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
540 AM MST Sat Jan 13 2024

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Some arctic air moves in behind a backdoor front Tuesday morning
with wind chills in the single digits possible in eastern areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Aronson

Nearby

Wind Advisories in New Mexico, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.